ABOUT THE DISEASE
Mal de Débarquement Syndrome (MdDS) is a rare disorder that usually develops following travel especially by sea. There is a constant sensation of motion like swaying, bobbing, rocking or being pushed. Some people may also feel it after long auto or air travel, though it is not very common. This condition is more prevalent in women than in men and can cause distress in everyday life.
Some patients may develop MdDSeven without history of exposure to prolonged motion. The intensity of this false sense of motion varies from person to person. Symptoms are usually decreasedwhen the patient is experiencing passive motion such as in a moving car, aeroplane etc. It often disappears completely on driving.Unfortunately MdDS often goes undiagnosed or misdiagnosed and may continue for yearsif not treated properly.
SIGNS AND SYMPTOMS
The most common symptoms associated with Mal de debarquement are rocking, swaying, and disequilibrium. Anxiety and depression too may accompany this disorder. A true spinning vertigo seldom accompanies it.
The symptoms get intensified when the patient is in a closed space or is trying to be still, such as sitting on a couch or while lying down in bed. Stress causes the symptoms to become more noticeable in some individuals. Most of the times, the symptoms improve or even disappear during continuous movements such as while driving a vehicle.
For a diagnosis of Mal de debarquement to be made, the individual must subjectively report a history of a return to a normal environment, and the beginning of rocking, swaying, or disequilibrium sensations shortly after that. To rule out other causes of the symptoms, objective diagnostic procedures such as vestibular testing should be performed.
Many treatment protocols have been tried to address MdDS. Standard drugs prescribed for motion sickness (including meclizine and scopolamine patches) are often ineffective in stopping or even decreasing the symptoms. Some of the treatments that have shown proven results are vestibular rehabilitation exercises and the use of benzodiazepines, Tricyclic antidepressants, too areused to treat the symptoms. The patient should try to avoid the circumstances that have triggered or aggravated the symptoms. Vestibular rehabilitation with virtual reality environments has shown favorable results.